Expert Review: Hypertension

Pulmonary arterial hypertension in patients treated by dasatinib

Background

Chronic myelogenous leukemia (CML) is a chronic myeloproliferative disorder. The prognosis of CML has been transformed by tyrosine kinase inhibitors (TKIs), such as dasatinib.

Knowledge Gap

Although TKIs are usually well tolerated, these agents are nonetheless characterized by systemic toxicity including cardiac and pulmonary specific toxicity.

Since 2009, cases of severe precapillary pulmonary hypertension (PH) occurring in CML patients treated with dasatinib have been reported. However, further studies are needed to better evaluate the overall risk-benefit ratio of TKIs.

Aim of the Study

The present report summarizes the clinical characteristics and outcomes of incident cases of dasatinib-associated PH identified from a national registry.

Methods

The study was designed as an observational registry regarding the incidence of PH cases associated with dasatinib use at a national level. For an observational period of approximately 4 years all patients with precapillary PH confirmed by right heart catheterization were reported. Pre-capillary PH was defined as mPAP ≥ 25 mm Hg with a normal PCWP ≤15 mm Hg.

Results

Nine incident cases treated by dasatinib at the time of PH diagnosis were identified. At diagnosis, patients had moderate to severe precapillary PH with functional and hemodynamic impairment.

In these patients, no other causes or risk factors for PH were identified and there was no clinical evidence of PH when dasatinib was initiated. No other incident PH cases were exposed to other tyrosine kinase inhibitors at the time of PH diagnosis. Clinical, functional, or hemodynamic improvements were observed within four months of dasatinib discontinuation in all but one patient. Three patients required PH treatment.  After a median follow-up of nine months (min-max 3–36), the majority of patients did not demonstrate complete clinical and hemodynamic recovery. Two patients (22%) died at follow-up (one of unexplained sudden death and one of cardiac failure in the context of septicemia, respectively, 8 and 12 months after dasatinib withdrawal). The lowest estimate of incident PH occurring in patients exposed to dasatinib at a national level (France) was 0.45%.

Conclusion

Dasatinib may induce severe precapillary PH fulfilling the criteria of pulmonary arterial hypertension, thus suggesting a direct and specific effect of dasatinib on pulmonary vessels. Improvement is usually observed after withdrawal of dasatinib. However some patients remained symptomatic and showed persistent hemodynamic impairment several months after discontinuation of this agent.

Perspective-Clinical Impact

Pulmonary hypertension with unclear or multiple causes may develop in patients with CML. One hypothesis is that PH develops merely as a consequence of the underlying hematologic disorder. However, data from thiw registry based study  showed that all incident PH cases reported in CML patients and/or patients treated by TKIs occurred only in individuals receiving dasatinib.

Furthermore, the data indicate that PH occurrence is observed late in the course of therapy after eight-48 months occurrence.

Although this complication is rare, findings of the present suggest to screen routinely for PH by echocardiography before commencing dasatinib and to perform additional diagnostic testing in patients receiving this therapy who develop dyspnea or other symptoms suggestive of PH.

Corresponding author from the original article:  Service de Pneumologie et Réanimation Respiratoire, Hôpital Bicêtre, 78 rue du Général Leclerc, 94270 Le Kremlin-Bicêtre, France. marc.humbert@abc.aphp.fr.

Citation: Circulation. 2012; 125(17:)2128-37.

Leave a Reply

Your email address will not be published.